Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 76, NWS Binghamton, NY

September 18, 2004Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 18, 2004, 1:00 AM EDT for Luzerne County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 1:00 AM EDT (05:00 UTC)
Expired
Sep 18, 2004, 5:00 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 180501
FFWBGM
PAC079-180900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 500 AM EDT

* AT 1255 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY
  HEAVY RAIN IN CENTRAL LUZERNE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WYOMING...  WILKES-BARRE...WEST WYOMING...  SWOYERSVILLE...SUGAR 
NOTCH...SHAVERTOWN...PRESTON...PLYMOUTH...  
PLAINS...PENOBSCOT...NANTICOKE...LUZERNE...LARKSVILLE...LAFLIN...  
KINGSTON...FERN BROOK...FAIRVIEW HGTS...MOUNTAIN TOP...EXETER...  
EDWARDSVILLE...DALLAS AND BEAR CREEK.

LAT...LON 4132 7575 4113 7575 4112 7604 4134 7603

$$

PADAVONA
1 follow-up statement
000 
WGUS71 KBGM 180714
FFSBGM
PAC079-180915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 AM EDT SAT SEP 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 AM EDT FOR LUZERNE
COUNTY...

AT 305 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOLOMON 
CREEK HAS RISEN TO ROAD LEVEL IN WILKES BARRE. SEVERE FLOODING IS 
IMMINENT.

RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH SUNRISE. 
HEAVY DOWNPOURS ARE EXPECTED. 

THIS IS A DANGEROUS SITUATION. MOVE TO HIGHER GROUND IMMEDIATELY IF 
YOU ARE IN A FLOOD PRONE AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

$$

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:25 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 17, 10:25 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT)...
CURRENT FORECAST IN GOOD SHAPE. REMOVED EVENING WORDING IN FIRST
PERIOD AND ADDED BREEZY WORDING FOR CENTRAL/SRN ZONES ON SATURDAY.

&&

.PREV DISCUSSION...
SHORT TERM (SATURDAY-SUNDAY)...
IVAN SLOWLY MOVING EAST INTO CAROLINAS AS IT SENDS RAIN NORTH INTO
CWA. AMOUNTS MOSTLY UNDER AN INCH OR RAIN EXCEPT FAR WEST WITH UP TO
2. TIME PERIOD 12 HOURS WITH ANOTHER 12 TO GO AT LEAST. RAIN WILL BE
HEAVY AT TIMES WITH ENHANCEMENT FROM RIGHT REAR QUAD OF UL JET.
TONIGHT TEMPERATURES WILL FALL TO THE DEWPOINTS WHICH WILL BE
STEADY.

SATURDAY THE CENTER OF IVAN WILL HEAD TO THE COAST OF VA WITH DRIER
COOL CONTINENTAL AIR WITH CANADAIAN HIGH. RAIN WILL END STARTING
LATE TONIGHT FROM NW TO SE PULLING OUT BY NOON.

SAT NGT THE DRY AIR WILL BE HERE BUT THE GRADIENT WILL KEEP THE WIND
UP. WILL NOT PUT IN FOG DESPITE THE WET GROUND DUE TO THE WIND FLOW
AND DEWPOINTS STILL FALLING INTO 30S.

SUNDAY COOL AND SUNNY WITH STILL SOME WIND UNTIL SUNDAY NIGHT WITH
HIGH PRESSURE RIDGE.

LONG TERM(SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.

AVIATION...
VFR TO MVFR CIGS FOR SYR/UCA WITH -RA, WHICH SHUD BE TAPERING OFF
LATE THIS EVNG. FOR LOCATIONS FURTHER TO THE S, IFR CIGS WITH SOME
LIFR CONDITIONS AT ITH AND BGM. RAIN TAPERING OFF LATE TNGT, WITH
VFR CONDITIONS WORKING INTO THE RGN TMRW MRNG.

HYDROLOGY...
FLOOD WATCH WILL CONTINUE FOR TONIGHT INTO SATURDAY MORNING. THE
HEAVIEST RAIN SO FAR HAS BEEN ACROSS THE MOST WESTERN COUNTIES IN
NY. NO PROBLEMS YET. AS SHORT WAVE MOVES EAST WITH AND NORTH OF IVAN
THE AXIS OF HEAVY RAIN IN WRN NY AND WRN PA WILL SHIFT ACROSS WATCH
AREA. WITH AN ADDITIONAL 1 TO 3 INCHES SOME RIVER FLOODING POSSIBLE
IN ADDITION TO FLASH FLOODING. RAIN WILL END SATURDAY MORNING AS IT
TAPERS OFF AND PULLS EAST.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH INTO SATURDAY FOR THE SOUTHERN TIER FROM STEUBEN
COUNTY EASTWARD TO DELAWARE AND OTSEGO COUNTIES.
NYZ022>025-044>046-055>057-062
PA...FLOOD WATCH INTO SATURDAY FOR ALL OF NORTHEAST PA.
PAZ038>040-043>044-047>048-072

&&

UPDATE...VAN AUSDALL
DAYS 1-2 & HYDROLOGY...CHAMPNEY
EXTENDED & AVIATION...BRADY
Hazardous weather outlook, Sep 17, 11:25 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT FRI SEP 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1125 AM EDT FRI SEP 17 2004

.DAY ONE...TODAY...
HEAVY RAIN WILL FALL ACROSS ALL OF NORTHEAST PENNSYLVANIA AND THE
SOUTHERN TIER AND CATSKILLS OF NEW YORK TODAY AND TONIGHT...AS
MOISTURE FROM IVAN TEAMS UP WITH A STALLED FRONTAL ZONE.  A FLOOD
WATCH HAS BEEN ISSUED FOR TODAY INTO SATURDAY MORNING FOR THESE
AREAS.  FOR FURTHER DETAILS ON THIS HEAVY RAIN EVENT AND ASSOCIATED
FLOOD POTENTIAL...PLEASE REFER TO THE STATEMENT ALBFFABGM.  FURTHER
NORTH ACROSS THE FINGER LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK
RAIN WILL FALL BUT AMOUNTS SHOULD BE LOW ENOUGH NOT TO CAUSE ANY
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...
STEADIER RAINS WILL EXIT THE AREA SATURDAY MORNING.  HOWEVER...ANY
RUNOFF PROBLEMS COULD LINGER THROUGHOUT THE DAY.  RIVERS WILL
CONTINUE TO RISE INTO THE AFTERNOON BEFORE CRESTING.

NO FURTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE REST OF THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

CHAMPNEY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:52 PM EDTFlash Flood WarningBGMSusquehanna6 hr
Sep 17, 11:40 PM EDTFlash Flood WarningBGMWyoming6 hr
Sep 18, 12:41 AM EDTFlash Flood WarningBGMBradford4 hr
Sep 18, 2:26 AM EDTFlash Flood WarningBGMLackawanna4 hr
Sep 18, 2:50 AM EDTFlash Flood WarningBGMSusquehanna4 hr
Sep 18, 3:23 AM EDTFlash Flood WarningBGMPike, Wayne4 hr
Sep 18, 4:42 AM EDTFlash Flood WarningBGMLuzerne4 hr
Sep 18, 4:47 AM EDTFlash Flood WarningBGMBradford3 hr
Sep 18, 5:54 AM EDTFlash Flood WarningBGMLackawanna3 hr
Sep 18, 6:05 AM EDTFlash Flood WarningBGMSusquehanna115 min
Sep 18, 6:40 AM EDTFlash Flood WarningBGMPike3 hr
Sep 18, 6:44 AM EDTFlash Flood WarningBGMWayne3 hr
Sep 18, 7:44 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more6 hr
Sep 18, 1:44 PM EDTFlash Flood WarningBGMPike, Wayne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.